Hormonal birth control is available in several forms (1). Be it a pill, or a ring, or even in the form of a patch.(1) This type of birth control delivers a continuous dose of estrogen and progesterone to the woman’s body in order to prevent the process of ovulation from taking place.(2) However, this steady dose of estrogen can cause many women to experience nausea. This is especially common in the first two to three months of starting hormonal birth control.(3) Nausea, in fact, is one of the most common side effects of birth control pills.(1) Many women end up leaving the birth control pill after the very first month due to this feeling of nausea. So is it possible to prevent nausea when taking birth control pills? Let’s find out.
Why Does Birth Control Pill Cause Nausea?
Birth control pills cause queasiness in many women, particularly in the first two to three months of starting these hormonal pills.(3) The reason behind this nausea is due to estrogen.(3) Estrogen causes irritation to the stomach and as these birth control pills contain high amounts of estrogen, they are more likely to make the stomach upset. In fact, emergency contraceptive pills contain some of the highest doses of estrogen.
The birth control pills that have a lower dose of estrogen don’t cause much irritation to the stomach, and thus many women don’t experience nausea with these pills. Nausea is most common when a woman starts taking the birth control pill for the first time.
Preventing Nausea When Taking Birth Control Pills
There is no prescribed treatment for nausea that is caused by having birth control pills. However, there are certain home remedies that can provide you with some relief from mild nausea. These include:
- Avoid doing any activity after having a meal.
- Consume only plain and light foods, such as crackers or bread.(3)
- Avoid foods that have a strong smell, or a strong flavor.
- Avoid greasy or fried foods.(3)
- Avoid foods that are very sweet.
- Opt for drinking cold liquids.
- Have smaller, but more frequent meals.
- Drink ginger tea.(3)
- Practice deep, controlled breathing.
The traditional Chinese remedy of acupressure is also known to relieve mild cases of nausea by applying pressure to some specific points on the wrist.(3)
If you are experiencing nausea caused by birth control pills, it will automatically resolve within a couple of days as your body gets accustomed to the estrogen doses.
However, if your nausea continues to persist, then you should consult your doctor.(3) This is because continuous nausea has an impact on your appetite, and consequently on your weight. Your doctor may suggest a change in the pill or put you on a different type of birth control.(3)
Few Other Tips To Prevent Nausea When Taking Birth Control Pills
One of the first things you should do to prevent feeling nauseated from these pills is not to take them on an empty stomach.(3) You should take the birth control pill either with dinner or with a snack just before going to bed.(3) If you want, you can also choose to take an antacid half-an-hour before taking the hormonal pill. This will further prevent any irritation to your stomach.
If you are considering using the emergency birth control pill, then you should first consult your doctor to find out if you need to be taking an anti-nausea medication before having the pill. Progestin-only emergency birth control pills are not likely to make you feel nauseated as compared to the pills that contain both estrogen and progestin.(4)
However, even if you are experiencing nausea, you should not stop taking your birth control pills in between, as you could become pregnant if you are not using any other backup birth control method.
Are There Any Other Side Effects Of The Birth Control Pill?
Apart from nausea, many women also experience some other common side effects that are caused by these hormonal pills. These include: weight gain/weight loss, headaches, reduced sex drive, breast tenderness/ enlargement/soreness, moodiness, spotting between periods and irregular periods.(1, 3)
In spite of these side effects, they tend to go away on their own within a couple of months of using the pill, and also, most of these side effects are typically mild.
However, there is one serious, but rare side effect of using birth control pills. In some rare cases, using these hormonal pills can cause you to develop a blood clot in your leg, a condition known as deep vein thrombosis.(1, 5, 6) If this condition is not treated, it can lead to a blood clot in the lungs also, known as pulmonary embolism, and in serious cases, even cause death.
The risk of developing a blood clot while on the birth control pill, though, gets increased if you are older than 35 years and if you have been using the pill for a really long time.(7)
It is important that you strike a balance when you choose a birth control pill for yourself. While you want enough estrogen in the pill to prevent any pregnancy, at the same time, it should not be so much that it makes you feel queasy and causes irritation to your stomach, thus causing nausea. Your doctor is the right person to help you find the best birth control pill that meets your requirements.
Don’t forget to follow all the directions on the pack properly. It is also important that you take the hormonal pill every day. If you forget to take the pill on any day, then you should take it as soon as you remember, even if it means taking two doses of the pill on one day. Keep in mind that taking two pills on the same day will increase your risk of nausea, so try not to miss any dose in between.